Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Dodge City, KS

February 8, 202212 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Feb 8, 2022, 10:08 AM CST for 12 counties in Kansas. It took effect at Feb 8, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2022, 10:08 AM CST (16:08 UTC)
In effect from
Feb 8, 2022, 12:00 PM CST
Expired
Feb 8, 2022, 6:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3100 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS83 KDDC 081608
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1008 AM CST Tue Feb 8 2022


KSZ064-065-077>080-087-088-090000-
/O.NEW.KDDC.FW.W.0003.220208T1800Z-220209T0000Z/
Hodgeman-Pawnee-Gray-Ford-Edwards-Kiowa-Meade-Clark-
1008 AM CST Tue Feb 8 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 064...065...
077...078...079...080...087 AND 088...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 064 Hodgeman... 
  Fire Weather Zone 065 Pawnee...Fire Weather Zone 077 Gray...
  Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...
  Fire Weather Zone 080 Kiowa...Fire Weather Zone 087 Meade and 
  Fire Weather Zone 088 Clark.

* Winds...North 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
707 
WWUS83 KDDC 081612
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1012 AM CST Tue Feb 8 2022

.
KSZ031-045-046-090000-
/O.EXA.KDDC.FW.W.0003.220208T1800Z-220209T0000Z/
Ellis-Ness-Rush-
1012 AM CST Tue Feb 8 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 031...
045 AND 046...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 031 Ellis...Fire 
  Weather Zone 045 Ness and Fire Weather Zone 046 Rush.

* Winds...North 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ064-065-077>080-087-088-090000-
/O.CON.KDDC.FW.W.0003.220208T1800Z-220209T0000Z/
Hodgeman-Pawnee-Gray-Ford-Edwards-Kiowa-Meade-Clark-
1012 AM CST Tue Feb 8 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 064...
065...077...078...079...080...087 AND 088...

* Affected Area...In Kansas...Fire Weather Zone 064 Hodgeman... 
  Fire Weather Zone 065 Pawnee...Fire Weather Zone 077 Gray...
  Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...
  Fire Weather Zone 080 Kiowa...Fire Weather Zone 087 Meade and 
  Fire Weather Zone 088 Clark.

* Winds...North 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
480 
WWUS83 KDDC 081956
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
156 PM CST Tue Feb 8 2022


KSZ066-090000-
/O.EXA.KDDC.FW.W.0003.000000T0000Z-220209T0000Z/
Stafford-
156 PM CST Tue Feb 8 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 066...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 066 Stafford.

* Winds...North 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ031-045-046-064-065-077>080-087-088-090000-
/O.CON.KDDC.FW.W.0003.000000T0000Z-220209T0000Z/
Ellis-Ness-Rush-Hodgeman-Pawnee-Gray-Ford-Edwards-Kiowa-Meade-
Clark-
156 PM CST Tue Feb 8 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 064...
065...077...078...079...080...087 AND 088...

* Affected Area...In Kansas...Fire Weather Zone 031 Ellis...Fire 
  Weather Zone 045 Ness...Fire Weather Zone 046 Rush...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee...
  Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire 
  Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire 
  Weather Zone 087 Meade and Fire Weather Zone 088 Clark.

* Winds...North 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
174 
WWUS83 KDDC 090018
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
618 PM CST Tue Feb 8 2022

...Fire Danger Has Diminished...

KSZ031-045-046-064>066-077>080-087-088-090130-
/O.EXP.KDDC.FW.W.0003.000000T0000Z-220209T0000Z/
Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa-
Meade-Clark-
618 PM CST Tue Feb 8 2022

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 064...065...077...078...079...
080...087 AND 088...

North winds are rapidly diminishing, and relative humidity is
slowly increasing. The red flag warning has been allowed to
expire. 

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

Turner

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 8, 4:08 AM CST, 6 hours earlier.

Area forecast discussion, Feb 8, 4:08 AM CST, 6 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
408 AM CST Tue Feb 8 2022

...UPDATE TO AVIATION...

.SHORT TERM...(Today and tonight)
Issued at 1225 AM CST Tue Feb 8 2022

Dry conditions will persist throughout the period despite an upper
level shortwave trough dropping southeast across the Northern Plains,
sending an attendant frontal boundary through western Kansas by
early afternoon. A lack of moisture associated with the upper level
system combined with a drier air mass dominating across the Western
High Plains will result in a dry frontal passage. However, a
tightening pressure gradient across western/central Kansas is
expected to produce fairly gusty north winds through much of the
afternoon before subsiding this evening. Milder temperatures are
likely again today with only slightly cooler air spreading into
western Kansas in wake of the frontal passage, dropping H85
temperatures having ascended to around 10C ahead of the front back
down into the mid single digits(C). Look for highs generally back
up into the 50s(F) this afternoon with the lower 60s(F) expected
in south central Kansas. Should see lows back down into the 20s(F)
tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 108 AM CST Tue Feb 8 2022

A relatively dry pattern will persist Wednesday through the end of
the week as a series of upper level shortwave troughs continue to
cycle out of the Northern Rockies into the Western High Plains
within a northwest flow aloft. However, much drier air in the
lower/mid levels dominating across western Kansas combined with
minimal moisture associated with the subsequent systems will keep
precip chances at bay for much of the region through at least Friday.
There is an outside shot for light snow across extreme southwest
Kansas early Saturday as medium range models hint at a compact upper
level system digging south-southeast through the Colorado Rockies
and adjacent high plains of eastern Colorado. However, it is too
early to determine any potential impacts to areas closer to the
Colorado border.

Above normal temperatures are likely again Wednesday as a west-
northwesterly downslope flow continues to support a milder air mass
settled across western Kansas. Expect afternoon highs up into the
50s(F) for a good part of the area with the lower 60s(F) possible in
south central Kansas. A prevailing downslope effect will help keep
highs up in the 50s(F) Thursday with temperatures possibly pushing
into the 60s(F) Friday ahead of the next projected cold front
approaching from the northwest.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 405 AM CST Tue Feb 8 2022

VFR conditions will prevail in vicinity of all TAF sites through
late evening. Light westerly winds this morning are expected to
turn northwesterly around 15 to 25kt generally after 15Z as a cold
front begins to push into western Kansas, and eventually turn
northerly 20 to 30kt by early afternoon as the front pushes
farther southeast into northern Oklahoma. Winds will subside this
evening while becoming more northwesterly again with the loss of
daytime heating.

&&

.FIRE WEATHER...
Issued at 123 AM CST Tue Feb 8 2022

Gusty north winds developing behind a cold front moving through
western Kansas by early afternoon and lower relative humidity will
create elevated to near-critical fire weather conditions across
central Kansas and portions of southwest Kansas through much of the
afternoon. Outdoor burning is discouraged.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  26  58  29 /   0   0   0  10
GCK  58  23  56  28 /   0   0   0  10
EHA  57  25  58  29 /   0   0   0  10
LBL  58  22  58  27 /   0   0   0  10
HYS  62  26  57  29 /   0   0   0  10
P28  63  27  63  31 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
FIRE WEATHER...JJohnson
Hazardous weather outlook, Feb 8, 2:47 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
247 AM CST Tue Feb 8 2022

KSZ030-031-043>046-061>066-074>081-084>090-090900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
247 AM CST Tue Feb 8 2022 /147 AM MST Tue Feb 8 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Gusty north winds will develop this afternoon behind a cold front
pushing southeast across southwest and central Kansas into northern
Oklahoma. Combined with lower relative humidity, this will create
elevated to near-critical fire weather conditions for much of the
afternoon. Outdoor burning is discouraged.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.